Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 18, 2018, 1:26 PM EDT for Boone County, Fayette County, Kanawha County, West Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 1:26 PM EDT (17:26 UTC)
- Expired
- Aug 18, 2018, 7:10 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:02 PM EDT | FLASH FLOOD | Leewood, WV | CABIN CREEK ROAD AT TOMS FORK ROAD IS SHUT DOWN DUE TO HIGH WATER. |
| Aug 18, 5:04 PM EDT | FLASH FLOOD | Hollygrove, WV | HIGH WATER AT 293 PAINT CREEK RD. VIA METRO911 PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WGUS51 KRLX 181726
FFWRLX
WVC005-019-039-182030-
/O.NEW.KRLX.FF.W.0064.180818T1726Z-180818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
126 PM EDT SAT AUG 18 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Kanawha County in central West Virginia...
Northwestern Fayette County in southeastern West Virginia...
Northeastern Boone County in central West Virginia...
* Until 430 PM EDT.
* At 124 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
fallen. The heaviest rain has moved out, however pockets of light
rain are expected to continue. In addition, Kanawha Metro 911 has
received several calls of water starting to make it onto roads. If
you encounter flooded roadways, turn around, don't drown!
* Some locations that will experience flooding include...
Montgomery, Ansted, Cedar Grove, East Bank, Glasgow, Smithers,
Gauley Bridge, Pratt, Burnwell, Powellton, Hawks Nest State Park,
Handley, Seth, Leewood, Dawes, Sharon, Eskdale, Pond Gap and
Racine.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3798 8135 3797 8139 3797 8142 3798 8146
3799 8146 3798 8149 3799 8151 3815 8171
3829 8125 3826 8122 3824 8119 3823 8119
3823 8118 3815 8107 3796 8128 3796 8133
$$
163 follow-up statements
576
WGUS71 KRLX 181905
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
305 PM EDT SAT AUG 18 2018
WVC005-019-039-182030-
/O.CON.KRLX.FF.W.0064.000000T0000Z-180818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Fayette WV-Boone WV-
305 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
SOUTHEASTERN KANAWHA...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE
COUNTIES...
At 302 PM EDT, Radar indicates that heavy rainfall has moved out of
the warned area for the time being. Kanawha 911 reports that Cabin
Creek Road at Toms Fork Road is shut down due to high water. Other
roads in the Cabin Creek and Paint Creek areas may also be
experiencing high water. While the rain has ended for now,
additional showers and storms are expected late this afternoon into
this evening. These may cause additional flash flooding...conditions
should be monitored for heavy rain through the evening.
Some locations that will experience flooding include...
Montgomery, Ansted, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt, Burnwell, Powellton, Hawks Nest State Park, Handley,
Seth, Leewood, Dawes, Sharon, Eskdale, Pond Gap and Racine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3798 8135 3797 8139 3797 8142 3798 8146
3799 8146 3798 8149 3799 8151 3815 8171
3829 8125 3826 8122 3824 8119 3823 8119
3823 8118 3815 8107 3796 8128 3796 8133
$$
16659
WGUS51 KRLX 182001
FFWRLX
WVC005-019-039-190100-
/O.EXT.KRLX.FF.W.0064.000000T0000Z-180819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
401 PM EDT SAT AUG 18 2018
The National Weather Service in Charleston West Virginia has extended
the
* Flash Flood Warning for...
Southeastern Kanawha County in central West Virginia...
Northwestern Fayette County in southeastern West Virginia...
Northeastern Boone County in central West Virginia...
* Until 900 PM EDT.
* At 401 PM EDT, gauge reports indicated heavy rain falling across
the warned area. Up to two inches of rain have already fallen.
Flash flooding is already occurring.
* Some locations that will experience flooding include...
Montgomery, Ansted, Cedar Grove, East Bank, Glasgow, Smithers,
Gauley Bridge, Pratt, Burnwell, Powellton, Hawks Nest State Park,
Handley, Seth, Leewood, Dawes, Sharon, Eskdale, Pond Gap and
Racine.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3798 8135 3797 8139 3797 8142 3798 8146
3799 8146 3798 8149 3799 8151 3815 8171
3829 8125 3826 8122 3824 8119 3823 8119
3823 8118 3815 8107 3796 8128 3796 8133
$$
08197
WGUS71 KRLX 182310
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
710 PM EDT SAT AUG 18 2018
WVC005-019-039-182319-
/O.CAN.KRLX.FF.W.0064.000000T0000Z-180819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Fayette WV-Boone WV-
710 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KANAWHA...NORTHWESTERN
FAYETTE AND NORTHEASTERN BOONE COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3798 8135 3797 8139 3797 8142 3798 8146
3799 8146 3798 8149 3799 8151 3815 8171
3829 8125 3826 8122 3824 8119 3823 8119
3823 8118 3815 8107 3796 8128 3796 8133
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:58 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 18, 11:58 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1158 AM EDT Sat Aug 18 2018 .SYNOPSIS... An upper level trough/frontal system crosses this afternoon and tonight. Another strong trough arrives Tuesday with showers and storms...followed by drier and cooler weather. && .NEAR TERM /THROUGH TONIGHT/... As of 1155 AM Saturday... Adjusted PoPs to better account for the widespread showers that will gradually push to the east of the area this afternoon, and showers and thunderstorms already forming with the help of some sunshine and heating over the middle Ohio Valley. The potential for severe weather is limited, but the rain over the central Appalachians and southern Coal Fields of WV have ranged from 1 to 1.5 inches, making these areas vulnerable to flooding as thunderstorms arrive later today. Lowered temperatures where the widepsread showers were late this morning. As of 205 AM Saturday... An upper level trough will push across the area today and tonight. An associated surface front will also attempt to push through the area tonight, but may get hung up. With plenty of moisture over the area, expect scattered showers and thunderstorms. High temperatures today are rather tricky with scattered showers and lots of clouds. With the sun still rather strong this time of year, will go on the warmer side of guidance. && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 244 AM Saturday... Cold front should be located just to the south of the forecast area at the beginning of the period with high pressure building in. As a result, expect POPs will gradually taper off from the northwest with precipitation chances expected to be limited to the mountains by sunrise on Monday. A low pressure system will move from the plains states on Monday with the front moving north as a warm front. Precipitation chances should increase from the south as the front moves northeast across the region. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 244 AM Saturday... The low pressure system will move into the Great Lakes by Tuesday morning and then continue northeast into eastern Canada Tuesday night. As the low moves northeast, it will drag a cold front southeast Tuesday into Tuesday night. Showers and storms should increase Monday night with likely POPS anticipated along and ahead of the front Tuesday into Tuesday night. Precipitation chances will then decrease as drier high pressure builds in. Current thinking is that precipitation chances should be limited to the southern mountains by late Wednesday with dry and cool weather expected Wednesday Night. High Pressure should then remain in control through the remainder of the period. Expect below normal temperatures mid-week with a slow warm-up by Friday. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 555 AM Saturday... Periods of scattered showers and thunderstorms can be expected through the period, with brief IFR conditions possible in the precipitation. Some MVFR cloud decks will be floating around the area this morning, and again tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms and associated restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H M M H H H H H H M HTS CONSISTENCY M L M M H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H L L M M M H H H H M M PKB CONSISTENCY H H M M H H H H H H H M CKB CONSISTENCY H H H M M H H H H H M M AFTER 18Z SUNDAY... IFR in fog possible overnight Sunday night into Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/TRM/MZ NEAR TERM...RPY/TRM SHORT TERM...JSH LONG TERM...JSH AVIATION...RPY
Hazardous weather outlook, Aug 18, 2:17 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 217 AM EDT Sat Aug 18 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190630- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 217 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Localized heavy rainfall from repeated showers and thunderstorms over the same location could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 18, 11:32 AM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 AM EDT SAT AUG 18 2018
WVZ005-015-024>026-034-515-517-181630-
Wyoming-Northwest Raleigh-Boone-Kanawha-Logan-Wayne-Mingo-Northwest
Fayette-
1132 AM EDT SAT AUG 18 2018
...AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
MINGO...SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...NORTHWESTERN
WYOMING...SOUTH CENTRAL WAYNE...LOGAN...WEST CENTRAL FAYETTE AND
BOONE COUNTIES...
At 1125 AM EDT, radar indicated an area of showers and thunderstorms
with moderate to heavy rainfall was located along a line extending
from 6 miles south of Chesapeake to near Oppy. Movement was east at
15 mph. The heavier pockets of rainfall are resulting in 0.5" to
1.0" in an hour. These showers and storms are slow moving, so three
hour totals are in the 1.5-2.0" range. Excessive runoff from heavy
rainfall will cause elevated levels on small creeks and streams, and
ponding of water on country roads and farmland along the banks of
creeks and streams. If multiple heavy showers move across the same
area, a flash flood warning may be needed.
Locations impacted include...
Williamson, Madison, Logan, Chesapeake, Oceana, Belle, Chapmanville,
Man, Delbarton, Van, Gilbert Creek, Mount Gay-Shamrock, Mallory,
Burnwell, South Williamson, Hinch, Hanover, R.d. Bailey Lake, Bald
Knob and Chief Logan State.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 60 and 88.
Route 119 between mile markers 1 and 52.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3755 8197 3753 8205 3755 8213 3765 8218
3763 8221 3767 8229 3774 8233 3776 8231
3781 8240 3788 8242 3792 8248 3803 8194
3803 8191 3804 8195 3825 8150 3801 8125
3784 8138 3757 8171 3755 8186 3751 8193
TIME...MOT...LOC 1525Z 262DEG 15KT 3812 8154 3786 8233
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:29 PM EDT | Special Weather Statement | RLX | Clay | 46 min |
| Aug 17, 8:39 PM EDT | Special Weather Statement | RLX | Boone | 36 min |
| Aug 17, 9:10 PM EDT | Special Weather Statement | RLX | Nicholas | 50 min |
| Aug 18, 11:32 AM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo | 58 min |
| Aug 18, 12:52 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 18, 1:38 PM EDT | Special Weather Statement | RLX | Wayne | 52 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | RLX | Wood | 65 min |
| Aug 18, 2:39 PM EDT | Special Weather Statement | RLX | Kanawha | 51 min |
| Aug 18, 3:09 PM EDT | Special Weather Statement | RLX | Putnam | 51 min |
| Aug 18, 3:43 PM EDT | Special Weather Statement | RLX | Putnam | 47 min |
| Aug 18, 4:06 PM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 2 hr |
| Aug 18, 4:18 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 2 hr |
| Aug 18, 4:47 PM EDT | Special Weather Statement | RLX | Wayne | 58 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.